Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 96, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 1997, 9:50 AM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 9:50 AM EDT (13:50 UTC)
- Expired
- Jul 5, 1997, 10:45 AM EDT
- In force
- 55 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Ben Hill County, GA, Irwin County, GA
The radar
The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:00 AM EDT | Hail 0.75 | Irwinville, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5291 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 740 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 051348 RRA SVRTLH GAC017-155-051445- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 950 AM EDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL GEORGIA ...BEN HILL COUNTY...IRWIN COUNTY AT 945 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM DEVELOPING OVER THE NORTHWEST CORNER OF IRWIN COUNTY NEAR IRWINVILLE...MOVING EAST AT 10 MPH. THIS STORM WILL MOVE ALONG THE IRWIN AND BEN HILL COUNTY LINE. THIS STORM WILL PRODUCE EXTREMELY FREQUENT CLOUD TO GROUND LIGHTNING AND MAY PRODUCE DAMAGING WIND GUSTS AND DIME SIZED HAIL. SEVERE THUNDERSTORMS PRODUCE WINDS OF 58 MPH OR HIGHER... LARGE HAIL... DANGEROUS LIGHTNING AND VERY HEAVY RAIN. IF YOU ARE IN THE PATH OF THIS STORM... GO TO A SAFE PLACE IMMEDIATELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:31 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 5, 8:31 AM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 AM EDT SAT JUL 5 1997 GIVEN WIDESPREAD CNVTV ACTIVITY SEEN ON KTLH RADAR ALREADY THIS MORNING...IT SEEMS READILY APPARENT THAT TSRA ARE NOT GOING TO COOPERATE AND WAIT UNTIL THIS AFTN ACRS FL BIG BEND. EXPC OUTFLOW BNDRYS TO DRIFT SEWD INTO FL BIG BEND AND TRIGGER NMRS TSRA IN EXTREMELY UNSTABLE AIRMASS ACRS NW FL WITH LI OF MINUS 13 AND CAPE OF 6400 J/KG UNMODIFIED. YOUCH! WILL IMMEDIATELY UPDATE NW FL ZONES FOR LIKELY TSRA. WILL NOT BE SURPRISED TO SEE SVRL PULSE SVR TSRA AS WELL. MOORE
In the hours before
Local storm report, Jul 5, 9:30 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
932 AM EDT SAT JUL 05 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM MOULTRIE GA .75 INCH HAIL
07/05/97 COLQUITT DIME SIZED HAIL REPORTED
BY PUBLIC IN NORMAN PARK
SUBDIVISION.Local storm report, Jul 5, 9:32 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FLORIDA
932 AM EDT SAT JUL 05 1997
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM MOULTRIE GA .75 INCH HAIL
07/05/97 COLQUITT DIME SIZED HAIL REPORTED
BY PUBLIC IN NORMAN PARK
SUBDIVISION.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:08 AM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 52 min |
| Jul 5, 9:22 AM EDT | Severe Thunderstorm Warning | TAE | Tift | 53 min |
| Jul 5, 4:03 PM EDT | Severe Thunderstorm Warning | TAE | Randolph | 42 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.